North Dakota, 2016

Tornado and Hail in North Dakota, May 22, 2016

May 22, 2016 · NWS BIS · 6 events in 4 counties and zones

Thunderstorms developed over east-central North Dakota into the James River Valley along a cold front and ahead of an upper level trough. A weak tornado developed in Stutsman County, and was on the ground for about a mile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over east-central North Dakota into the James River Valley along a cold front and ahead of an upper level trough. A weak tornado developed in Stutsman County, and was on the ground for about a mile. The strongest wind gust of 61 mph was reported in northwest Wells County. Hail sizes remained sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 22, 5:13 PM CST, 22 minutes earlier.

Area forecast discussion, May 22, 5:13 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
613 PM CDT SUN MAY 22 2016

.UPDATE...
Issued at 605 PM CDT Sun May 22 2016

Thunderstorms are starting to develop over western into south
central North Dakota. Stage is still set with increased
instability and sufficient deep layer shear to support severe
storms with large hail and damaging wind gusts as the main
threats. Plenty of moisture continues to surge in ahead of
gradually progressing cold front (dewpoints in the lower 60s) to
bring the risk of heavy rainfall from some storms. The area with
the greatest risk for this continues to be over south central
North Dakota into the James River Valley.

&&

.SHORT TERM...(This evening through Monday)
Issued at 206 PM CDT Sun May 22 2016

Severe thunderstorms highlight the short term period

The latest water vapor imagery shows a closed low circulating
over Alberta with a 100kt jet streak stretched out from northeast
Montana into central Wyoming. This jet streak nudges east into
western North Dakota this evening. This will provide large scale
ascent along a cold frontal boundary, now located from Portal to
Stanley, and south into Hettinger. Dewpoints in the west are in
the lower 40s while in central North Dakota moisture is higher
with dewpoints near 60F. The cold front will slowly move east
tonight, exiting the James River Valley between 09z-12z Monday.

Visible imagery showing stratus eroding which will initiate and
increase low level buoyancy and instability. The HRRR and NAM look
to have a good trend with convection initiation. The most intense
cells begin near Lemmon SD and develop within a corridor between
Dickinson and Bismarck, and narrowing but continuously developing
towards Minot from 4pm-7pm cdt. This consolidates into a line of
thunderstorms that slides into the James River Valley this
evening. Another area of severe and/or heavy rain develops in
south central ND between 7pm and midnight. This is forecast to
move northeast and expand into the James River Valley with heavy
rainfall late evening into the overnight period. Large hail,
damaging winds, and heavy rainfall continue as the main threats
late this afternoon through tonight. Flash flooding possible in
the southern James River Valley late this evening into the
overnight period. More stable air shifts from west to east tonight
ending the precipitation after midnight.

.LONG TERM...(Monday night through Sunday)
Issued at 206 PM CDT Sun May 22 2016

Broad trough over the western CONUS gradually works eastward towards
the plains through the middle and end of the upcoming week. This
will bring active cyclonic flow to the area, though models are
having quite a bit of trouble with timing out individual short waves
within the system. With that said, will keep chances for
precipitation going given the active pattern. Near to slightly above
average temperatures expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 605 PM CDT Sun May 22 2016

Thunderstorms will develop this evening with the greatest coverage
over central into eastern North Dakota. LCL IFR CIGS/VIS can be
expected with the heavier storms. some storms may produce large
hail and strong wind gusts. Chances for thunderstorms will
diminish from northwest to southeast late tonight.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...KS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, May 22, 4:41 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SUN MAY 22 2016

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232245-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
541 PM CDT SUN MAY 22 2016 /441 PM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING INTO TONIGHT. SEVERE
STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. SOME
STORMS MAY PRODUCE HEAVY RAINFALL...PARTICULARLY OVER THE PORTIONS
OF SOUTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE MONDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-232245-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
541 PM CDT SUN MAY 22 2016 /441 PM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE MONDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 22, 4:39 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM MDT SUN MAY 22 2016

NDZ017-031-032-222330-
MCKENZIE-BILLINGS-GOLDEN VALLEY-
439 PM MDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY...
NORTHERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 530 PM
MDT...

AT 439 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
SENTINEL BUTTE...OR 10 MILES NORTHEAST OF BEACH...MOVING NORTHEAST
AT 50 MPH.

WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4754 10356 4718 10307 4693 10391 4704 10404
      4710 10405
TIME...MOT...LOC 2237Z 229DEG 44KT 4705 10391

KS/CJS
Special weather statement, May 22, 5:21 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SUN MAY 22 2016

NDZ047-050-230000-
MCINTOSH-LOGAN-
621 PM CDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN AND NORTHWESTERN
MCINTOSH COUNTIES UNTIL 700 PM CDT...

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WISHEK...OR 18 MILES NORTHWEST OF ASHLEY...MOVING NORTHEAST AT 40
MPH.

WINDS GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WISHEK...LEHR...BEAVER LAKE STATE PARK...BURNSTAD AND GREEN LAKE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4609 9963 4621 9982 4661 9958 4655 9923
      4639 9916
TIME...MOT...LOC 2320Z 220DEG 36KT 4622 9965

KS/CJS

The radar

The Bismarck radar (KBIS), 106 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, McIntosh

When
May 22, 5:35 PM CST to 5:37 PM CST
Where
McIntosh County, 9.14 mi SW of Wishek
Reported by
Law Enforcement
Coordinates
46.160, -99.690

Hail, Stutsman

When
May 22, 7:45 PM CST to 8:00 PM CST
Where
Stutsman County, 5.19 mi NNE of Sydney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.800, -98.730

Dime sized hail fell for approximately 15 minutes and accumulated on the ground.

Hail, La Moure

When
May 22, 7:50 PM CST to 7:53 PM CST
Where
La Moure County, 5.04 mi NNE of Edgeley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.440, -98.670

Hail, Stutsman

When
May 22, 8:00 PM CST to 8:02 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
0.88 in hail
Reported by
Public
Coordinates
46.910, -98.710

Tornado, Stutsman

When
May 22, 8:10 PM CST to 8:12 PM CST
Where
Stutsman County, 4.99 mi N of Ypsilanti to 4.71 mi SSW of Spiritwood
Rating
EF0
Path length
1.05 mi
Path width
20 yd
Reported by
Public
Coordinates
46.852, -98.542

The public reported and sent images of a brief tornado between Ypsilanti and Spiritwood. The tornado was on the ground for approximately two minutes and traveled north-northeast for approximately one mile. This occurred over open fields in a rural area. No structures were impacted and so the tornado rating is EF0.

Thunderstorm Wind, Wells

When
May 22, 9:55 PM CST to 9:58 PM CST
Where
Wells County, 0.69 mi S of Harvey Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.790, -99.930

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630085, 630090, 630087, 630088, 630093, 630094.